Diabetes-Related Emergencies

Insulin Shock/Hypoglycemia

When the insulin dose is too high relative to the pet’s activity or appetite, it is possible for a dangerous level of hypoglycemia (low blood sugar) to occur. The pet will become groggy, listless, cold, even uncoordinated and drunken. First aid at home can be life saving.

  1. Immediately offer the pet food. If the pet will not eat, you will need to give sugar. The easiest way to do this is with light Karo syrup. Spoon some syrup into the pet’s mouth or you may wish to keep some frozen “ice cubes” of syrup in case of emergency. You may slip an “ice cube” into the pet’s mouth. Swallowing is not necessary as sugars are absorbed directly through the mucous membranes of the mouth. Your pet should revive with this procedure. 
  2. Contact your veterinarian or an emergency veterinarian at once as sometimes IV sugar drips are needed for a few hours after such an episode. Your veterinarian will need to determine what threw your pet out of balance in this way. 
  3. Do not give more insulin until your veterinarian tells you to.

 

Diabetic ketoacidosis (DKA)

Diabetic ketoacidosis (DKA) is a severe form of complicated diabetes mellitus (DM) which requires emergency care. Ketones are synthesized from fatty acids as a substitute form of energy, because glucose is not effectively entered into the cells. Excess keto-acids results in acidosis and severe electrolyte abnormalities, which can be life threatening. The only way to diagnosis this is through testing by your veterinarian. If DKA is confirmed, hospitalization and critical care is needed to reverse the process.